Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 22, 2017Blue Earth County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 22, 2017, 6:35 AM CDT for Blue Earth County, Minnesota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 6:35 AM CDT (11:35 UTC)
Expired
Jun 22, 2017, 7:30 AM CDT
In force
55 min
Issued by
NWS Twin Cities, MN

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 77 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:23 AM CDTHAIL 1.5Morristown, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS83 KMPX 221135
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
635 AM CDT THU JUN 22 2017

MNZ076-077-083-084-221230-
Le Sueur-Waseca-Blue Earth-Rice-
635 AM CDT THU JUN 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LE
SUEUR...CENTRAL BLUE EARTH...NORTHERN WASECA AND SOUTHERN RICE
COUNTIES THROUGH 730 AM CDT...

At 635 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kilkenny to near Madelia. Movement
was east at 20 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Mankato, Faribault, North Mankato, Lake Crystal, Eagle Lake,
Janesville, Waterville, Madison Lake, Morristown, St. Clair, Elysian
and Warsaw.

This includes the following highways...
 Interstate 35 between mile markers 51 and 59.
 U.S. Highway 14 between mile markers 131 and 151.
 U.S. Highway 169 between mile markers 36 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4408 9437 4411 9436 4418 9411 4416 9405
      4417 9401 4421 9402 4434 9352 4430 9304
      4427 9305 4419 9332 4420 9340 4417 9341
      4397 9413
TIME...MOT...LOC 1135Z 276DEG 15KT 4430 9348 4409 9432 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 22, 6:32 AM CDT, 3 minutes earlier.

Area forecast discussion, Jun 22, 6:32 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
632 AM CDT Thu Jun 22 2017

.UPDATE...
Issued at 617 AM CDT Thu Jun 22 2017

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Thu Jun 22 2017

Today and tonight...

Surface analysis early this morning shows a surface low over west-
central Manitoba province with a trailing cold front extending
southeast into north-central MN, curving southwest into
southeastern SD and northern NE. Its associated warm front extends
east from a triple point over southwestern MN into northeastern
IA and through the Ohio River Valley. The surface low is under a
deepening H5 low while upper level flow flattens out considerably
over the Upper Mississippi River Valley, running rather zonal over
the region. This stacked low is expected to drift to the east
over the next 24-30 hours, repositioning itself to over south-
central Ontario province, while dragging with it a potent trough
axis through the Dakotas into MN/WI tonight into tomorrow. This
movement aloft will help nudge the cold front eastward while the
warm front lifts slightly north, allowing for some warm-sectoring
to occur today into this evening over eastern MN into western WI.

The rather unstable airmass in advance of the cold front (MUCAPEs
in the 2000-3000 j/kg range and diminishing CINH) plus steep
mid-level lapse rates have contributed and are contributing to
scattered convection overnight through this morning. Some of the
storms have become surface-based and that is expected to continue
in mainly southern MN as the day progresses. In addition, the loss
of capping with the northward-moving warm front plus diurnal
heating over an area that has not been overly worked over will
allow for additional coverage of showers/thunderstorms later today
into this evening. Have indicated as such with pops increasing
into the categorical range for southern and eastern portions of
the WFO MPX coverage area. Aiding the convective development in
these southeastern portions will be highs that climb to near 80
degrees plus dewpoints into the low-mid 60s. The main hazards
continue to be large hail and damaging winds with storms that will
take the form of clusters and/or MCCs.

The precipitation will steadily wind down and shift off to the
east with the cold frontal passage this evening. This also
coincides with the passage of the potent shortwave aloft. Slightly
drier air along with weak high pressure will fill in behind the
front for the remainder of the overnight hours. This will be
reflected in lows for early Friday morning which will drop to the
low-mid 50s along with dewpoints falling to the upper 40s to lower
50s.

.LONG TERM...(Friday through Wednesday)
Issued at 330 AM CDT Thu Jun 22 2017

The longer term concerns remain the highly amplified pattern with
the cold trough affecting the eastern conus through early next
week.

Northwest flow aloft becomes entrenched across the area Friday.
Cooler with a small chance of showers will be found over the
northeast portion of the cwa. Should see quite a bit of clouds
cover with the cooler air as well. This should limit highs in the
65 to 70 degree ranges. Some 10 to 15 degrees below normal.

Both deterministic long term models drive a couple of short waves
through the region over the weekend. This will affect mainly
about the eastern half of the area. The GFS is farther west with
the initial wave...and seems a bit overdone. Some instability
ahead of this feature so will include slight chance thunder for
Saturday afternoon to the east. This may also occur into Sunday
afternoon as well...as the next wave arrives. This may be even
more isolated with even colder air aloft expected to arrive.

The last wave exits east of the region Monday and this leaves cool
and dry conditions through at least Tuesday. Models do try and
develop a somewhat flatter more zonal upper air pattern to the
area later in the period. The GFS tries and draw warmer air for
the Pacific Northwest while the ECMWF remains not as robust with
the warm air return. We should still see temperatures warm through
the end of the week...closer to or slightly above normal. Along
with the warmer air...another frontal system is expected to
arrive by the end of the work week bringing another chance of
showers and thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 617 AM CDT Thu Jun 22 2017

Showers and thunderstorms expected to increase in coverage as the
day progresses in advance of a cold front due to pass over the
region today. Conditions dropping to MVFR likely in heavier
storms, IFR possible but low confidence to include at this point.
Conditions will improve tonight into tomorrow as the cold front
exits and weak high pressure arrives. Light/variable winds will
eventually swing around to NW with speeds in the 5-10 kt range but
could be higher in and near thunderstorms.

KMSP...Showers look to move into the MSP area early on in the
22/12z TAF but best thunder chances hold off until midday. Have
gone as low as MVFR for now but that could change depending on
radar trends.

/OUTLOOK FOR KMSP/
Sat-Sun...Mainly VFR. Slight chc -TSRA/MVFR. Wind NW 5-10 kts.
Mon...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Jun 22, 4:26 AM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
426 AM CDT Thu Jun 22 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
426 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over the
southern third of the coverage area today and into the evening
southeast. The main threats are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms will be possible Saturday and Sunday
afternoons, mainly east. Severe weather is not expected.

Thunderstorm chances return late Tuesday and Wednesday. The severe
weather threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later today.

In the hours before

Special weather statement, Jun 22, 12:46 AM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1246 AM CDT THU JUN 22 2017

MNZ041-042-220630-
Douglas-Todd-
1246 AM CDT THU JUN 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DOUGLAS AND
SOUTHERN TODD COUNTIES THROUGH 130 AM CDT...

At 1245 AM CDT, a strong thunderstorm was located over Carlos, or
near Alexandria, moving east at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Alexandria, Long Prairie, Carlos, Swanville, Grey Eagle, Lake Osakis,
Little Sauk, Round Prairie, Miltona, Belle River, Nelson and Burtrum.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 115 and 117.
 U.S. Highway 71 between mile markers 172 and 188.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4597 9465 4591 9463 4589 9465 4578 9465
      4577 9491 4578 9506 4597 9541 4607 9534
TIME...MOT...LOC 0545Z 291DEG 41KT 4599 9531

JPC
Special weather statement, Jun 22, 1:05 AM CDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
105 AM CDT THU JUN 22 2017

MNZ091-220645-
Martin-
105 AM CDT THU JUN 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN COUNTY
THROUGH 145 AM CDT...

At 105 AM CDT, a strong thunderstorm was located near Ceylon, or 11
miles northeast of Estherville, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Ceylon, Iowa Lake, Okamanpedan Lake, East Chain, Dunnell and Wilbert.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4350 9480 4359 9480 4360 9425 4350 9425
TIME...MOT...LOC 0605Z 271DEG 23KT 4353 9470

JPC
Special weather statement, Jun 22, 6:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
635 AM CDT THU JUN 22 2017

MNZ076-077-083-084-221230-
Le Sueur-Waseca-Blue Earth-Rice-
635 AM CDT THU JUN 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LE
SUEUR...CENTRAL BLUE EARTH...NORTHERN WASECA AND SOUTHERN RICE
COUNTIES THROUGH 730 AM CDT...

At 635 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kilkenny to near Madelia. Movement
was east at 20 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Mankato, Faribault, North Mankato, Lake Crystal, Eagle Lake,
Janesville, Waterville, Madison Lake, Morristown, St. Clair, Elysian
and Warsaw.

This includes the following highways...
 Interstate 35 between mile markers 51 and 59.
 U.S. Highway 14 between mile markers 131 and 151.
 U.S. Highway 169 between mile markers 36 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4408 9437 4411 9436 4418 9411 4416 9405
      4417 9401 4421 9402 4434 9352 4430 9304
      4427 9305 4419 9332 4420 9340 4417 9341
      4397 9413
TIME...MOT...LOC 1135Z 276DEG 15KT 4430 9348 4409 9432

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:17 PM CDTSevere Thunderstorm WarningMPXDouglas43 min
Jun 21, 8:00 PM CDTSpecial Weather StatementMPXDouglas45 min
Jun 21, 8:39 PM CDTSpecial Weather StatementMPXStearns66 min
Jun 21, 9:39 PM CDTSpecial Weather StatementMPXPope66 min
Jun 21, 11:49 PM CDTSpecial Weather StatementMPXTodd41 min
Jun 21, 11:55 PM CDTSpecial Weather StatementMPXFaribault, Martin65 min
Jun 21, 11:58 PM CDTSevere Thunderstorm WarningMPXMartin35 min
Jun 22, 12:08 AM CDTSevere Thunderstorm WarningMPXFaribault37 min
Jun 22, 12:32 AM CDTSpecial Weather StatementMPXGoodhue, Rice58 min
Jun 22, 12:46 AM CDTSpecial Weather StatementMPXTodd44 min
Jun 22, 12:54 AM CDTSevere Thunderstorm WarningMPXDouglas, Todd36 min
Jun 22, 1:05 AM CDTSpecial Weather StatementMPXMartin40 min
Jun 22, 4:50 AM CDTSevere Thunderstorm WarningMPXRedwood40 min
Jun 22, 7:23 AM CDTSevere Thunderstorm WarningMPXRice, Steele37 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.